advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Waukesha, Wisconsin, USA:

How do I make sure I do not hit a blood vessel or a muscle when I give my son his insulin shot? I've noticed on a few occasions the area in which I give the shot turns black and blue, or bleeds a tiny bit after the shot.

Answer:

The probable reason for the bruising is that you are giving the insulin intramuscularly using an ordinary length needle and holding it perpendicular to the skin. Muscle has a much richer blood supply than subcutaneous tissue. You should either use the ultrafine short needle which is unlikely to reach muscle however you inject, or if you continue with standard needle, you need to pinch up the skin and inject at around thirty degrees to the skin surface.

DOB

Additional comments from Linda Mackowiak, diabetes nurse specialist:

Bruising occasionally is common, as is a little drop of blood. You may have just nicked a superficial capillary (very small blood vessel) and is of no concern. If bruising or bleeding is happening frequently, then see your doctor or diabetes educator for individual advice in injection technique or further evaluation. Concerning the angle of injection with insulin syringes, unless the person is extremely thin, the insulin syringe is held perpendicular to the skin (90 degrees). It is important to lift up the skin to make sure that the injection does not go in too deeply, but rather the insulin is given into the fatty tissue just under the skin.

LM

DTQ-19990314205909
Original posting 25 Jun 1999
Additional comment added 13 Aug 1999
Posted to Blood Tests and Insulin Injections

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.